Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 12, 2003, 8:42 PM CST for Caddo County, Washita County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 8:42 PM CST (02:42 UTC)
- Expired
- Mar 12, 2003, 9:30 PM CST
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Caddo County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2180 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
349 WUUS54 KOUN 130242 SVROKC OKC015-149-130330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 841 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST CADDO COUNTY IN SOUTHWEST OKLAHOMA NORTHEAST WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 930 PM CST * AT 840 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CORN...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE COLONY...CORN AND EAKLY HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY AND WIND GUSTS UP TO 65 MPH ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. LAT...LON 3546 9889 3531 9888 3527 9845 3554 9850 $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:33 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Mar 12, 3:33 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 333 PM CST WED MAR 12 2003 FORECAST CONCERNS IN THE SHORT TERM WILL BE CHANCES OF SEVERE CONVECTION AS FRONTAL BOUNDARY TO THE NORTH PUSHES ACROSS THE FA TONIGHT INTO EARLY THURSDAY MORNING. 20Z SOUNDING SHOWS CAPPING LAYER AROUND 85H WHICH IS EXPECTED TO INHIBIT CONVECTION UNTIL LATER THIS EVENING. AS THE FRONT PUSHES SOUTH THIS EVENING AND UPPER WAVE APPROACHES...ENOUGH LIFT AND CONVERGENCE MAY ALLOW FOR STORMS TO FORM ALONG OR JUST BEHIND SURFACE FRONT. ENOUGH INSTABILITY AND LOW WET BULB ZERO HEIGHTS MAY RESULT IN LARGE HAIL FROM THE STRONGER STORMS. MOST IF NOT ALL THE CONVECTION THAT FORMS...SHOULD BE SOUTH AND EAST OF FA BY EARLY THURSDAY MORNING. RATHER COLD AIR STILL TO OUR NORTH... AND SOME OF THIS MODIFIED AIR WILL WORK INTO FA...ESPECIALLY NORTH CENTRAL SECTIONS. UPPER RIDGE TO BUILD OVER SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY SO EXPECT DRY CONDITIONS WITH SURFACE MOISTURE INCREASING WITH RETURN FLOW ON FRIDAY. EXTENDED FORECAST...(SAT-WED) MEDIUM RANGE MODELS FORECAST SHORTWAVE TO MOVE ACROSS SOUTHERN/ CENTRAL PLAINS DURING THE DAY SATURDAY WITH THE CANADIAN MODEL THE STRONGEST WITH THIS FEATURE. RETURN FLOW OF SURFACE MOISTURE SHOULD START BY FRIDAY INTO FRIDAY NIGHT AS LEE TROUGH DEVELOPS. LOOKS LIKE BEST TIMING FOR TSRA WILL BE DURING THE DAY SATURDAY. POWERFUL SPRING-TIME SYSTEM SHOULD START TO AFFECT THE AREA LATE SUNDAY INTO THE EARLY PART OF NEXT WEEK. MANY QUESTIONS STILL NEED TO BE ANSWERED WITH THIS SYSTEM...BUT MODELS HAVE BEEN FAIRLY CONSISTENT THAT MONDAY WILL BRING THE BEST CHANCE OF SEVERE WEATHER. AS UPPER LOW MOVES SLOWLY NORTHEAST INTO UPPER MISSISSIPPI VALLEY TUESDAY...COULD SEE MORE STORMS DEVELOP WITH BETTER CHANCE ACROSS EASTERN PARTS OF FA. FCSTID = SIX OKC 52 68 45 72 / 30 10 00 00 HBR 53 69 45 73 / 10 00 00 10 SPS 54 72 46 73 / 10 10 10 00 GAG 43 69 44 77 / 10 00 00 10 PNC 47 66 43 76 / 30 10 00 00 DUA 59 71 49 73 / 30 10 10 00 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 8 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-131300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.
TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.
DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING. A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT. WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA. THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY. THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
MILLERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 8:40 PM CST | Severe Thunderstorm Warning | OUN | Logan | 35 min |
| Mar 12, 9:03 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 42 min |
| Mar 12, 9:09 PM CST | Severe Thunderstorm Warning | OUN | Canadian | 36 min |
| Mar 12, 9:27 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Grady | 63 min |
| Mar 12, 9:40 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Lincoln, Oklahoma, Pottawatomie | 50 min |
| Mar 12, 10:07 PM CST | Severe Thunderstorm Warning | OUN | McClain | 23 min |
| Mar 12, 10:31 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 44 min |
| Mar 12, 10:50 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Grady, McClain | 55 min |
| Mar 12, 10:56 PM CST | Severe Thunderstorm Warning | OUN | Seminole | 64 min |
| Mar 12, 11:07 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 38 min |
| Mar 12, 11:13 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 47 min |
| Mar 12, 11:45 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 60 min |
| Mar 13, 12:08 AM CST | Severe Thunderstorm Warning | OUN | Coal | 37 min |
| Mar 13, 12:38 AM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 37 min |
| Mar 13, 2:19 AM CST | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.